Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


side effects on nevirapine and efavirenz
Mar 28, 2006

I would be grateful for advice on a medication change. I was diagnosed HIV positive in 1998 and responded successfully to a combination of nevirapine, AZT and 3TC. I rapidly achieved an undetectable viral load and a CD4 count in the 800 region (and have remained so since).

My HIV doctor finally persuaded me to switch from nevirapine to efavirenz last year due to ongoing abnormal liver function tests. I was initially quite reluctant as I had no other side effects and tolerated nevirapine well. However, I was eventually persuaded to switch because of concerns about the risk of long term liver damage.

Initially I experienced terrible CNS side effects from efavirenz, but after a year, they have now more or less subsided. However, my cholesterol levels have gone from a healthy 3mmol/l to 7.3 at my last checkup (sorry I know you measure in mg/dl in the USA rather than mmol/l here in the UK). My triglyceride levels have gone up to 2.15. The total cholesterol/HDL ratio is within the normal range. Otherwise, I am fit, healthy 37 year old man, exercise regularly and have a blood pressure of 90/60. My doc is recommending a change of medication but I am reluctant to go onto a PI. Do you have any other suggestions? I have heard about treatment with 4 nukes but I am having trouble trying to find much information about this. Any info or advice would be appreciated!! Andy, UK

Response from Dr. Henry

Efavirenz often will increase plasma lipids more than nevirapine. I often would switch to atazanavir (+/- ritonavir). Use of ritonavir would hinge on whether there is any history of resistance or need for stomach acid drugs. I also might switch off the AZT to abacavir or tenofovr (sometimes helps the lipids a bit as well). If your liver enzymes improved after switching off the nevirapine that would suggest that nevirapine was involved and I would not be anxious to switch back. If the liver enzymes did not change and aren't too high then going back to nevirapine might be another consideration. KH



Previous
severe pains
Next
Prostatitis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement